A 26-year-old male presented with three weeks of jaundice after the self-initiation of the injectable anabolic steroid, Mastabol [Dromastanolone Di-Propionate (17 beta-Hydroxy-2alpha-methyl-5alpha-androstan-3-one propionate)]. He reported dark urine, light stools, and pruritus. He denied abdominal pain, intravenous drug use, intranasal cocaine, blood transfusions, newly placed tattoos, or sexually transmitted diseases. He used alcohol sparingly. Physical exam revealed jaundice with deep scleral icterus. The liver was palpable 2 cm below the right costal margin with no ascites. The peak bilirubin was 23.6 mg/dL, alkaline phosphatase was 441 units/L, and aspartate aminotransferase/alanine aminotransferase were 70 units/L and 117 units/L respectively. A working diagnosis of acute intrahepatic cholestasis was made. Liver biopsy revealed a centrilobular insult with neutrophilic infiltrates and Ito cell hyperplasia consistent with acute drug induced cholestasis. The patient's clinical symptoms resolved and his liver enzymes, bilirubin, and alkaline phosphatase normalized. Anabolic steroids with 17 alpha carbon substitutions have been associated with a bland variety of cholestatic injury with little hepatocellular injury. Cholestasis, under these circumstances, may be secondary to the binding of drugs to canalicular membrane transporters, accumulation of toxic bile acids from canalicular pump failure, or genetic defects in canalicular transport proteins. Mastabol is an injectable, 17 beta hydroxyl compound with no alpha alkyl groups at the 17 carbon position. As such, it has been reported to have little potential toxic effects on the liver. This is the first known reported case of Mastabol-induced cholestatic liver injury. It highlights the need for physicians to consider such widely available substances when faced with hepatic injury of unclear etiology.
Keywords: Anabolic; Cholestatic; Hepatic; Mastabol; Steroids.